Wyoming, 2021High Wind in Wyoming, June 10, 2021
June 10, 2021 · NWS BYZ · 2 events in 1 county or zone
A strong cold front moved across the area during the evening of the 10th. Strong winds aloft mixed down behind the front resulting in high wind gusts at the surface.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across the area during the evening of the 10th. Strong winds aloft mixed down behind the front resulting in high wind gusts at the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 10, 2:14 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 10, 2:14 PM MST, 3 hours 51 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
314 PM MDT Thu Jun 10 2021
.UPDATE...
Severe Thunderstorm Watch issued for northern tier of our CWA
until 10 PM. Strong ascent from short wave trough upstream should
interact with 60 kt shear to produce a few strong to severe
storms with hail and high wind. Most of this should stay north of
Billings. Window in Golden Valley and Musselshell counties may be
short lived and over by 6-7 pm...but short range models are now
suggesting some of this may push east across northern Rosebud and
Custer Counties through mid evening..mainly north of I-94. BT
&&
.DISCUSSION...
Rest of Today through Saturday Night...
Sharp trough passage expected today to produce a dynamic and
active weather situation across the region. For our CWA the main
threat is strong winds (50-65 mph) along a powerful frontal
passage late today into the evening. Frontal passage winds may be
enhanced by showers and some weaker thunderstorm outflows. This
will all be generally covered by the High Wind Warning we have in
place from 5 pm to 3 am from Rosebud County eastward.
Dry air intrusion (dry slot) from the south will move up into
southeast Montana pushing the best low level moisture and CAPE
across the Dakota Border this afternoon. Hence, the enhanced area
of severe thunderstorm potential has been pulled east to reflect
this. We could still get a few strong to severe cells in Fallon or
Carter Counties, but the bulk of the severe threat is in the
Dakotas and up in northeast Montana.
The dry air late today (humidity near 10 percent possible)
combined with the frontal winds may enhance any fire behavior, so
the Red Flag from 10 am to 10 pm looks reasonable with these
extreme parameters despite some fuels not being quite ready.
Trough axis pushes through to the Dakotas after about 1 am
tonight, so we expect diminishing winds for most areas after
midnight. Friday will be seasonal with temps in the upper 70s to
lower 80s and zero chance of convection. 500mb ridging will
continue to prevail for Saturday with dry conditions and temps
pushing into the 80s to near 90. BT
Sunday through Thursday...
Dry and hot conditions will continue over the extended period.
Wind and precipitation will be minimal to none with the high
pressure that is in place. Temperatures will be in the low 90s on
Sunday which will be the coolest you will see for a few days.
Monday and Tuesday will bring temperatures well into the upper 90s
to mid 100s, which is 20 to 30 degrees above normal for this time
of year. Temperatures will cool slightly Wednesday back into the
90s and the 80s by Thursday. There is a potential for many record
highs being broken across all sites early next week. Make sure to
take precautions if you must be outdoors.
Carrothers
&&
.AVIATION...
Strong cold front will cross the region this evening, bringing
strong and gusty northwest winds (45-60 mph) across all routes.
Another round of thunderstorms is expected with the cold front,
with strong wind gusts expected to be the main severe threat.
Localized MVFR/IFR conditions are possible in heavier precip.
Otherwise, VFR conditions will prevail today. BT
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 048/076 051/089 056/092 062/101 064/104 066/096 061/088
40/N 00/U 00/U 00/G 00/G 00/U 00/U
LVM 040/073 046/084 050/090 054/098 057/100 058/092 053/088
30/N 00/B 00/U 00/U 00/U 00/U 00/U
HDN 048/077 048/090 054/095 062/103 063/105 065/097 059/089
60/U 00/U 00/U 00/G 00/G 00/U 00/U
MLS 053/075 050/089 058/093 065/100 066/102 068/096 061/086
61/N 00/U 00/U 00/U 10/G 00/U 00/U
4BQ 051/075 052/089 059/094 065/100 065/101 069/096 063/086
40/N 00/U 00/U 00/U 10/G 00/U 00/U
BHK 050/073 050/088 057/092 062/096 063/098 066/095 060/085
50/N 00/U 00/U 00/U 10/U 00/U 10/U
SHR 044/076 048/088 055/092 060/099 062/101 063/096 058/088
40/U 00/U 00/U 00/U 00/G 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 252 in effect until 10 PM MDT this
evening FOR ZONES 29-31-32-42-58-63.
High Wind Warning in effect until 3 AM MDT Friday FOR ZONES
30>33-36-37-57-58-138.
Red Flag Warning in effect until 10 PM MDT this evening FOR
ZONES 127>133.
WY...High Wind Warning in effect until 3 AM MDT Friday FOR ZONE
199.
Red Flag Warning in effect until 10 PM MDT this evening FOR
ZONE 274.
&&
weather.gov/billingsHazardous weather outlook, Jun 10, 2:42 AM MST, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
342 AM MDT Thu Jun 10 2021
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-111100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
342 AM MDT Thu Jun 10 2021
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Severe thunderstorms possible. Also, strong wind gusts
behind a cold front.
* WHERE...Much of southern Montana and northern Wyoming.
* WHEN...This afternoon and evening.
* ADDITIONAL DETAILS...A cold front will move through the area and
generate strong to severe thunderstorms. The primary threat from
storms is damaging wind, but large hail is also possible, mainly
over southeast Montana.
* ADDITIONAL HAZARD CONCERNS...The cold front will create west to
northwest winds gusting 45-60 mph. The strong winds will combine
with low humidity to cause fire weather concerns for locations
east of a line from Roundup to Billings to Sheridan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Jun 10, 5:23 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
623 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND GST 9 SE MELVILLE 46.00N 109.84W
06/10/2021 M61.00 MPH SWEET GRASS MT MESONET
0523 PM NON-TSTM WND GST 1 WNW INGOMAR 46.58N 107.40W
06/10/2021 M59.00 MPH ROSEBUD MT DEPT OF HIGHWAYS
0530 PM NON-TSTM WND GST 9 WNW ABSAROKEE 45.56N 109.61W
06/10/2021 M54.00 MPH STILLWATER MT MESONET
0542 PM NON-TSTM WND GST 6 ESE BIG HORN 44.64N 106.86W
06/10/2021 M51.00 MPH SHERIDAN WY DEPT OF HIGHWAYS
0550 PM NON-TSTM WND GST 1 S ROSCOE 45.34N 109.49W
06/10/2021 M60.00 MPH CARBON MT DEPT OF HIGHWAYS
0612 PM HAIL 7 W BILLINGS 45.79N 108.65W
06/10/2021 E0.88 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
CARROTHERSLocal storm report, Jun 10, 5:29 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
629 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 7 W BILLINGS 45.79N 108.65W
06/10/2021 E1.00 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
CARROTHERSLocal storm report, Jun 10, 5:40 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
640 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM NON-TSTM WND GST 3 SSE CROW AGENCY 45.57N 107.44W
06/10/2021 M60.00 MPH BIG HORN MT MESONET
0600 PM NON-TSTM WND GST 9 WNW ABSAROKEE 45.56N 109.61W
06/10/2021 M64.00 MPH STILLWATER MT MESONET
0620 PM NON-TSTM WND GST 1 WNW INGOMAR 46.58N 107.40W
06/10/2021 M65.00 MPH ROSEBUD MT DEPT OF HIGHWAYS
&&
CARROTHERSSpecial weather statement, Jun 10, 5:43 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Billings MT
643 PM MDT Thu Jun 10 2021
MTZ031-110130-
Northern Rosebud MT-
643 PM MDT Thu Jun 10 2021
...SIGNIFICANT WEATHER ADVISORY...
At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 29
miles north of Hysham, moving northeast at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible with
this storm.
Locations impacted include...
Rock Springs, Angela, Ingomar and Vananda.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Montana.
LAT...LON 4684 10672 4684 10608 4683 10612 4668 10612
4637 10668 4636 10701 4639 10703 4639 10715
4646 10715 4648 10718 4648 10731 4661 10752
4686 10727 4686 10672
TIME...MOT...LOC 0043Z 208DEG 42KT 4670 10708
SetzenfandLocal storm report, Jun 10, 5:56 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
656 PM MDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
06/10/2021 M64.00 MPH PARK MT MESONET
&&
CARROTHERSSpecial weather statement, Jun 10, 6:02 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Billings MT
702 PM MDT Thu Jun 10 2021
MTZ235-110145-
Southwestern Yellowstone MT-
702 PM MDT Thu Jun 10 2021
...SIGNIFICANT WEATHER ADVISORY...
At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Lockwood, or 18 miles southeast of Billings,
moving north at 40 mph.
Nickel size hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Lockwood, Shepherd, Huntley, Worden and Ballantine.
This advisory does not include the city of Billings.
LAT...LON 4595 10813 4552 10814 4552 10819 4550 10820
4549 10834 4608 10852 4610 10835
TIME...MOT...LOC 0102Z 172DEG 33KT 4559 10828
VertzHigh Wind, Sheridan Foothills
- When
- June 10, 6:05 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.790, -106.879 (the zone’s center; the record gives no point)
Winds gusted to 60 mph at the Sheridan Airport.
High Wind, Sheridan Foothills
- When
- June 10, 6:22 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.790, -106.879 (the zone’s center; the record gives no point)
Winds gusted to 67 mph 4 miles southeast of Banner.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, June 10 to 11, 2021$2.9 million · 2.5 in hail · 66 events
- Hail and Damaging Winds in Montana, June 10, 2021$1.2 million · 3 in hail · 64 events
- Rip Current in Florida, June 10, 20211 death · 1 event
- Heat in Arizona, June 10, 20211 death · 1 event
- Flash Flooding in Ohio, June 10, 2021$290,000 · 2 events
- Flash Flooding and Flooding in Arkansas, June 10, 2021$200,000 · 5 events
- Flash Flooding in West Virginia, June 10 to 11, 2021$100,000 · 2 events
- High Wind in Wyoming, June 10, 2021$50,000 · 73 kt wind · 8 events
- Hail and Damaging Wind in Montana, June 10, 20212.5 in hail · 35 events
- Flash Flooding and Flooding in Kentucky, June 10 to 13, 202157 kt wind · 32 events
- Flooding in Virginia, June 10 to 11, 202125 events
- Hail and Damaging Winds in South Dakota, June 10 to 11, 20211 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955040, 955041.